Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

200 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Do Ambien and Doxepin cause mental fog and drowsiness?

Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3418 Questions

default
Posted on Tue, 11 Dec 2018 in Headache and Migraines
Question: I've been taking about 5.0 mg Ambien and 5.0 mg Doxepin for sleep for the past about 5 weeks. During this time, I've been having daytime mental fogs that start not long after I wake up (regardless of how many hours I've slept), that lasts until late afternoon, and then it clears up. It feels like I'm being drugged or sedated. I'm 67 years old, never have used sleep medications before in my life. Is this a common side effect of these sleep medications? I'm seeing a specialist this week to help me get off the sleep medications.
doctor
Answered by Dr. Olsi Taka 34 minutes later
Brief Answer:

It is a common side effect, should consider removing one of the two drugs.

Detailed Answer:

Hi!

I read your question carefully and I understand your concern.

Both those sleep promoting drugs which you mention do have the potential to cause excessive drowsiness as a side effect. Taken together of course the chances of that happening are higher.

It is not clear whether they were started at the same time, you mention only 5 weeks which makes it seem as if they were started together at the same which would be a little excessive in my opinion.

In any case I would suggest discussing with the specialist the possibility of removing one of the two medications.


Hope I have answered your query.

Regards

Dr. Olsi Taka,
Neurologist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on